Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 255, NWS Springfield, MO

May 13, 2003McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2003, 12:01 PM CDT for McDonald County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 12:01 PM CDT (17:01 UTC)
Expired
May 13, 2003, 12:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS53 KSGF 131701
SVRSGF
MOC119-131745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN MISSOURI

* UNTIL 1245 PM CDT.

* AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF 
  NICKELS.  THIS STORM WAS LOCATED 8 MILES NORTH OF JAY...OR 20 
  MILES NORTHWEST OF GRAVETTE...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NOEL BY 1210 PM CDT.
   LANAGAN BY 1215 PM CDT.
   ANDERSON...PINEVILLE BY 1220 PM CDT.
   GOODMAN BY 1230 PM CDT.

THE TOWN OF TIFF CITY IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3673 9462 3650 9464 3652 9414 3673 9409
          3676 9434

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:40 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 13, 10:40 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 AM CDT TUE MAY 13 2003

ZONES HAVE BEEN UPDATED TO RAISE PRECIPITATION CHANCES AND INCLUDE A
FEW SEVERE IN EXTREME SOUTHWEST ZONES. PREVIOUS MESOSCALE DISCUSSION
FOLLOWS...

MESOCALE DISCUSSION...

CONVECTIVE COMPLEX OVER EASTERN KANSAS THIS MORNING CONTINUES TO
MAINTAIN INTENSITY AS IT APPROACHES WESTERN EDGE OF FORECAST AREA.
ALTHOUGH SURFACE CONDITIONS REMAIN RATHER STABLE WITH LIS AROUND +4
AND NO SURFACE BASED CAPE...MAIN 850 MOIST AXIS HAS SHIFTED INTO
EXTREME WESTERN MO WITH NOSE OF LOW LEVEL GET INTERSECTING ELEVEATED
MOIST AXIS. THINK THE STORMS WILL GRADUALLY DIE OUT...BUT COULD SEE
SOME ELEVATED SEVERE STORMS WITH HAIL IN THE FIRST FEW WESTERN
COUNTIES BEFORE STORMS WEAKEN. TIMEFRAME FOR ARRIVAL OF STRONGER
STORMS WOULD BE AROUND NOON FOR SOUTHEAST KANSAS...AND AROUND 1 PM
FOR THE JOPLIN/PIERCE CITY AREAS.

.SGF...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, May 13, 11:26 AM CDT, 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 AM CDT TUE MAY 13 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS NEAR 60 MPH.

  LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...AND MINOR FLOODING.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI THROUGH 4 PM...AND
  SPREADING ACROSS ALL OF THE MISSOURI OZARKS THIS EVENING.

  DISCUSSION:

  THE FIRST IN A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH INTO
  THE CENTRAL PLAINS TODAY.  STRENGTHENING SOUTHERLY WINDS AHEAD OF
  THIS SYSTEM WILL RESULT IN AN INCREASINGLY MOIST AND UNSTABLE
  AIRMASS TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE
  AFTERNOON ACROSS EASTERN KANSAS AND NORTHEAST OKLAHOMA...AND MOVE
  INTO FAR SOUTHWEST MISSOURI. ANOTHER ROUND OF STORMS WILL
  LIKELY FORM INTO A LARGE COMPLEX AND SPREAD ACROSS SOUTHERN
  MISSOURI TONIGHT.

  LARGE HAIL APPEARS TO BE THE PRIMARY THREAT FROM THESE STORMS.
  HOWEVER DAMAGING WINDS WILL BE POSSIBLE MAINLY ACROSS SOUTHEAST
  KANSAS AND FAR SOUTHWEST MISSOURI THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS ANOTHER UPPER
  LEVEL SYSTEM AND ASSOCIATED FRONT PUSH ACROSS THE AREA. LARGE HAIL
  WILL AGAIN BE THE PRIMARY THREAT.

  THUNDERSTORMS WILL RETURN TO THE AREA AGAIN FRIDAY AHEAD OF THE
  NEXT SYSTEM.  ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN WILL
  BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LINE FROM OSCEOLA TO
  CASSVILLE THROUGH 4 PM AND ACROSS THE REMAINDER OF THE MISSOURI
  OZARKS TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:47 AM CDTSevere Thunderstorm WarningSGFJasper, Newton58 min
May 13, 12:45 PM CDTSevere Thunderstorm WarningSGFMcDonald45 min
May 13, 12:56 PM CDTFlash Flood WarningSGFBarry, Jasper, Lawrence, McDonald, Newton3 hr
May 13, 3:46 PM CDTSevere Thunderstorm WarningSGFJasper44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.